Antidepressants are a commonly prescribed class of medications used to treat a range of mental health conditions, including depression, anxiety, and obsessive-compulsive disorder. While these medications can be effective in improving symptoms, they are also associated with a range of side effects. One of the most common side effects of antidepressants is weight gain, which can be a significant concern for patients and healthcare providers alike. Understanding the relationship between antidepressants and weight gain is important for anyone considering taking these medications or currently using them.
There are several mechanisms by which antidepressants can lead to weight gain. One is through changes in appetite and cravings, which can result in increased caloric intake. Antidepressants can also affect metabolism, leading to a slower rate of burning calories. Additionally, some antidepressants can cause fluid retention or bloating, which can contribute to temporary weight gain.
However, it is important to note that not all antidepressants are associated with weight gain, and individual variability in response to medication means that some people may experience weight loss or no weight change while taking these medications.
Despite the potential for weight gain, it is important for individuals with mental health conditions to receive appropriate treatment, which may include antidepressant medications. Therefore, it is essential to have a good understanding of the relationship between antidepressants and weight gain, and to discuss any concerns with a healthcare provider.
By working together to monitor weight changes and manage potential side effects, patients and healthcare providers can ensure that individuals receive the most effective treatment for their mental health needs.
How common is weight gain from antidepressants?
Weight gain can be seen in up to 25% of patients on antidepressants. How your body will respond to an antidepressant, however, is highly variable. If weight gain is a concern or if your psychiatric medication is leading to an unwanted increased weight, another medication may be appropriate. Regardless of the potential for an unwanted weight gain, many people do extremely well on antidepressant therapy. Treating your depression so you can live an enjoyable and fulfilling life is paramount. Weight gain can be avoided or minimized and should not be a reason to avoid medications that may help you.
How bad is weight gain from antidepressants?
An unhealthy weight gain of any kind can lead to multiple medical conditions, reduce your quality of life, and increase your risk of becoming ill. Maintaining a healthy weight can help you to avoid cardiovascular disease and type-2 diabetes. Speak with your doctor to determine what constitutes a healthy weight for you.
How do antidepressants cause weight gain?
What are the potential side effects of weight gain from antidepressants?
- Sleep apnea – Increased body weight greatly increases your risk of sleep apnea. Sleep apnea then has multiple other negative consequences.
- Sleep apnea can also lead to weight gain, leading to a negative cycle and making it harder to maintain a healthy weight.
- Increased mood swings
- Increased risk of diabetes independent of weight
- Increased risk of strokes or heart attacks
- Increases risk of car accidents
- Loss of productivity
- Increased risk of developing diabetes
- Increased risk of coronary artery disease (CAD)
- CAD leads to strokes and heart attacks
- Reduced self-image
- Non-compliance – Patients who may gain weight may stop their medication without consulting their prescribers. It is important to continue your prescribed antidepressant while discussing options; never stop without speaking first with your doctor.
Why do you gain weight with antidepressants and mood stabilizers?
- Atypical antipsychotic drugs may reduce the body’s ability to metabolize glucose well increasing diabetic risk.
- Certain antidepressants cause more anti-histaminergic activity than others. These lead to an increased risk of weight gain. Blocking the histamine 1 receptor (H1) has been linked to increased appetite. Amitriptyline, mirtazapine, and nortriptyline have strong activity with the H1 receptor and are associated with the highest potential for weight gain.
- Many have improved appetites as their mood and well-being improve.
- Patients may unintentionally have decreased physical activity.
- Patients may unintentionally increase food intake.
- Some anticholinergic medications lead to dry mouth which leads to drinking more. If they choose high-calorie beverages to quench their thirst, weight gain is common.
- Some experience more cravings for sweets.
- The sedative properties of some antidepressants can alter metabolism, reduce the desire to be active and lead to unintended negative lifestyle changes.
How can you avoid gaining weight on antidepressants?
Weight gain with antidepressants can often be avoided. Making positive lifestyle and dietary changes as a part of your treatment can not only help reduce the potential for weight gain but also help you to feel better mentally. Planning with your provider or therapist can avert much of the potential weight gain.
- Be more physically active.
- Develop a healthy sleep routine.
- Drink more water.
- Enjoy fish, such as salmon, tuna, or cod, a few times a week.
- Increase the intake of fresh fruits and vegetables (avoid fruit juices as these are mostly sugar).
- Limit the amount of beef, pork, and chicken in your diet.
- Reduce the intake of simple carbohydrates such as rice, potatoes, bread, and desserts.
What antidepressants cause weight gain?
Examples of weight increasing antidepressants:
Does weight gain happen with all antidepressants?
No. SSRIs, selective serotonin reuptake inhibitors, tend to be weight neutral or may lead to weight loss. The enhancement of serotonin with these medicines may lead to eating fewer carbohydrates and reduced appetite.
Tricyclic antidepressants (TCAs) on the other hand, with strong anti-cholinergic properties and increased H1 receptor affinity are the most likely to cause weight gain. H1, or histamine 1, can lead to drowsiness, dry mouth, dry eyes, and constipation. TCAs affect H1 receptors more than other antidepressants. Although tricyclic antidepressants can help depressive symptoms by increasing serotonin and norepinephrine in the body; their side effect profile makes this class of medications less attractive. Tricyclic antidepressants are no longer considered a first-line antidepressant treatment for major depressive disorder although it may still be chosen for you. Monitoring is important.
Which antidepressants are known for causing weight gain?
Whether a psychiatric medication will lead to weight gain can vary depending on the person.
- Atypical antidepressants – example: mirtazapine, trazodone
- Certain selective serotonin reuptake inhibitors (SSRIs) – example: escitalopram, paroxetine
- MAOIs are no longer considered for first line therapy. It is important that if your medicine is changed from an MAOI to an alternate medication that you follow the doctor’s instructions closely to avoid major side effects.
- Monoamine oxidase inhibitors (MAOIs) – example: phenelzine
- Tricyclic antidepressants (TCAs) – example: amitriptyline, desipramine, doxepin, nortriptyline
Which antidepressants cause the most weight gain?
- Amitriptyline may lead to significant weight gain because it can stimulate appetite, slow metabolism, affect the way the body uses insulin, and in some lead to fluid retention.
- Escitalopram may lead to weight gain in some due to it increasing appetite and decreasing metabolism.
- Mirtazapine may lead to weight gain by increasing appetite and causing drowsiness.
- Paroxetine shows weight loss in the short term but then may lead to weight gain over time.
Which antidepressants are less likely to cause weight gain?
- Bupropion – Patients who may have gained weight on other antidepressants showed an average reduced weight of 3 kilograms after being on bupropion for 3 months.
- Citalopram – Produces little change in weight.
- Duloxetine – 14% of patients showed decreased weight rather than weight gain.
- Fluoxetine is the least likely to cause weight gain, rather, it often leads to weight loss. Weight loss is due to reduced appetite. Weight change should be monitored especially in children. Patients who are already underweight, or who are anorexic or bulimic, may do better with a different antidepressant.
- Sertraline – 7% experience decreased appetite which may reduce the potential for weight gain.
- Venlafaxine – Produces little weight change in adults. Children, however, are more likely to gain weight.
Depression, while daunting, may be managed successfully with your prescriber and therapist. Antidepressant use may sometimes lead to increased body weight; however, weight gain can often be avoided with the right medication. There are dozens of medicines from which your prescriber may choose. Beginning with the best potential candidate first can help you to feel better sooner, saving you both time and money. Looking for help determining the best medication options for your specific health concern? See how ClarityX can help!
- DailyMed - BUPROPION- bupropion hydrochloride tablet, extended release BUPROPION- bupropion hydrochloride tablet, extended release (nih.gov)
- DailyMed - CITALOPRAM capsule (nih.gov)
- DailyMed - DULOXETINE capsule, delayed release (nih.gov)
- DailyMed - FLUOXETINE capsule (nih.gov)
- DailyMed - MIRTAZAPINE tablet, film coated (nih.gov)
- DailyMed - PAROXETINE capsule (nih.gov)
- DailyMed - SERTRALINE HCL- sertraline hydrochloride capsule (nih.gov)
- DailyMed - VENLAFAXINE HYDROCHLORIDE capsule, extended release (nih.gov)